God Breast Ye Merry Gentlemen
Today writing my usual passionate, intense, buzzful column was a difficult, arduous task. Writing generally comes easy for me. However, I, like many, have been experiencing an unfamiliar character of pain from the recent national tragedy that began in New York City. I have unsuccessfully tried to make sense of the loss of so many and the crumbling of our financial capital. I have received differing perspectives on the events from my sister-in-law who was nearly trapped in her work place. My brother is co-director of the Intensive Care Unit at Bellevue Hospital; he witnessed these events from the hospital windows. His thoughts were that his wife was dead until he found out differently several hours later that day. During the evening he stayed up all night in the hospital so that he was available and prepared to help. Waiting and hoping for survivors, they never arrived. Hearing from him personally on a daily basis made it more real and different than the perspectives provided to me by television. These factors left me shaken, with much difficulty focusing on elective tasks. Also, cancellations of various conventions occurred. Specifically, an important international infectious disease and HIV-focused meeting, the Interscience Conference on Antimicrobial Agents and Chemotherapy (ICAAC) was postponed till December. I originally planned to use this column to discuss this (now cancelled) ICAAC meeting.
In regards to the last Buzz, I want to thank everyone who has commented on my article. Our office has been bombarded with inquiries from all over the country. The rapid rate and tentacles of news disseminating like wild fire is spectacular. We've been truly happy to provide New-Fill treatments for those individuals with facial wasting. The filling treatments have been a tremendous morale booster for patients stricken with this form of lipodystrophy. Thus far there have been no complications and patients are generally gratified with their early results.
Now on to the meat of this article
Breast Is More
Introduction to Gynecomastia, Mastitis, and Breast Fat Accumulation
Some men have developed abnormal enlargement of breast tissue, often referred to as gynecomastia. When this occurs, the ducts and periductal fibrous tissue of the chest increase in size and amount; under the microscope, it resembles those breast tissues that are induced by estrogen, the female sex hormone. No wonder many gay men often call themselves "Mary!" Alveoli and breast milk occur only in rare cases. But fortunately, or unfortunately (depending on your point of view), the term gynecomastia often refers to feminization, or as many may say, a queen-like texture. Perhaps a better term is hypertrophy of the male breast. Alternatively, deposits of fat in the pectoral region can give an appearance of abnormal breast accumulation, often seen as a complication of lipodystrophy in HIV disease. Breast fat accumulation bears little relationship to gynecomastia. Finally, some individuals develop an inflammation of their nipple area, known as mastitis, without developing the much-feared womanly breast tissue. Many of these conditions can be treated with varying success.
There are many types of gynecomastia and multiple circumstances in which they occur. It is not the intent of this article to review all of them. If I had to evaluate the entire classification, an entire chapter could be easily written. I will therefore try to stick with HIV-related situations.
The Breast Is Yet to Come
(Gynecomastia and Mastitis)
Gynecomastia can come from a variety of origins. An excess of estrogen, the female sex hormone, causes proliferation of female ductal (glandular) tissue and can induce the same growth for the male breast. There is also evidence that androgens (male sex hormones) can cause changes and abnormal breast tissue enlargement. Also, androgens can be converted to estrogenically active metabolites; this is especially seen in abnormal testicular function. So how does this apply to patients who are HIV positive? Well, many HIV-positive individuals have a syndrome called hypogonadism. This condition is associated with increases in production of pituitary gonadotropins (hormones produced by the brain); the pituitary hormone then sends messages to various glands in other parts of the body to either produce or shut off production of various sex hormones. Thus hypogonadism can lead to overproduction of estrogen or underproduction of testosterone, both by the testicles.
Also, many individuals with HIV are being treated with a plethora of hormonal drugs: testosterone, decadorabolin, oxandrin, Anadrol, Androgel, and testosterone creme. Some of these drugs can potentially lead to estrogenically active metabolites and/or affect the message system of various sex hormones. In a majority of instances, these agents improve sexual libido and potency; however, sometimes these same drugs can cause sexual dysfunction, often seen with testicular atrophy and a loss of ejaculation capacity. Thus, over-doing it with these agents can lead to hormonal imbalances and gynecomastia.
In clinical practice my treatment approach to the HIV-positive individual with gynecomastia has varied. Sometimes using a variety of different agents can stimulate the testes to produce its own testosterone. This often improves testicular regeneration and improved quantity of ejaculate. When indicated, anti-estrogen pills can often be helpful.
Another symptom, discomfort and tenderness of one or both nipples, often referred to as mastitis, is frequently seen in the HIV clinic. This also can occur due to hormonal imbalances. Additionally, one should know that "tit play" can exacerbate this condition. Anti-inflammatory medications are helpful and when the nipple is infected may require antibiotic and local treatment.
A Fat Breast Is a Happy Breast?
The Breast Fat Accumulation of Lipodystrophy in Males and Females
Fat accumulation has occurred in various areas of the body in HIV-infected individuals. Controversial and debated, research is attempting to identify the cause. Abnormal fat changes may be the result of HIV itself versus specific antiviral therapies. Among HIV specialists and researchers, mitochondrial dysfunction (a specific cellular aberration) is often bandied about as the primary cause of lipodystrophy and fat accumulation. Most individuals are aware of fat accumulation manifesting as "buffalo humps" and "protease paunches," so why not the breast? Not surprisingly, increased breast size has been reported with both males and females.
My approach to a fatty breast is similar to treating fat accumulation in other body parts. Each person with a problem is approached from an individual patient basis and vantage point. Some patients have more options, including changing one's antiviral therapy. For example, a stable patient on protease inhibitors who has developed a higher propensity for fat accumulation may benefit from switching to a non-nuke (Sustiva or Viramune). Another option that should be on the table for consideration is treatment with growth hormone (Serostim). Serostim improves the growth of lean body mass while burning body fat. In some individuals it has been shown to decrease or improve fat accumulation syndromes, such as buffalo hump and abdominal visceral (organ) fat buildup. Finally, a recent report from Paris has discussed using a testosterone derivative called Andractim or DTH (dihydrotestosterone) topically for gynecomastia. The report is not clear whether the breast enlargements being treated with this modality is due to fat accumulation or is of hormonal origin.
One would hope that one never has to face breasts against one's will! However, with the evolving field and treatment of HIV and its related complications, the accumulation of breast tissue can emerge as a challenge for both patients and their physicians. The widespread use of hormonal agents to combat hypogonadism and wasting has added to the frequency of gynecomastia. Alternatively, lipodystrophy has increased fatty breast tissues in some HIV-positive individuals. Patients should be aware of treatment options, as well as the risks of using and over-abusing testosterone. Holidays from hormonal replacement treatment are encouraged and anti-estrogens can improve and avert the onset of gynecomastia. As mentioned in many of my articles, discussing treatments mentioned in this column with your personal physician is always prudent. I encourage comments and questions.
Daniel S. Berger, M.D. is Medical Director of NorthStar Healthcare and Clinical Assistant Professor of Medicine at the University of Illinois at Chicago and editor of AIDSInfosource (www.aidsinfosource.com). He also serves as medical consultant for Positively Aware. For further inquiries Dr. Berger can be reached at DSBergerMD@aol.com or (773)-296-2400.
Got a comment on this article? Write to us at email@example.com.
This article was provided by Test Positive Aware Network. It is a part of the publication Positively Aware. Visit TPAN's website to find out more about their activities, publications and services.